Mismanaged Coumadin (Warfarin) Therapy Results in Patient’s Death

Coumadin (Warfarin)This case takes place in Rhode Island and involves a man in his early 60’s who had been prescribed Coumadin by his cardiologist. Subsequently, he required a prostate biopsy. The biopsy was coordinated between his urologist and his cardiologist regarding concerns of augmenting or eliminating Coumadin therapy in advance of the procedure. The use of Coumadin therapy was continued and sadly, due to this mismanaged Coumadin therapy, the patient bled out and died immediately following the procedure.

 

Question(s) For Expert Witness

  • 1. Do you routinely perform prostate biopsies?
  • 2. If so, have you performed prostate biopsies on patients who're on Coumadin therapy?
  • 3. Are there any specific steps that must be taken to ensure adequate therapeutic levels of Coumadin in a patient with this profile, to avoid the outcome described above?
  • 4. Have you ever had a patient develop this outcome?

Expert Witness Response E-004708

I do perform prostate needle biopsies on a regular basis. I probably have done so on patients who are on Coumadin, but cannot recall a specific case. I will, if needed, look that information up. Patients are routinely told to stop the Coumadin at least four to seven days prior to the procedure, and their INR’s are tested to be sure that they are in the safe range. I have never had such an outcome and have rarely seen a patient with prolonged bleeding after this procedure. I have never served as an expert witness in such a case, but have reviewed many urologic cases of all types. This would classify as a very rare occurrence, since I have never heard of such an outcome before.

Contact this expert witness